NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 28, 8:17 PM EST, 3 hours 43 minutes earlier.
Area forecast discussion, Aug 28, 8:17 PM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
917 PM EDT Mon Aug 28 2017
.SYNOPSIS...
High pressure will remain over northern New England and southeastern
Canada through early Tuesday. Meanwhile, an area of low pressure
positioned near the Georgia coast this afternoon could develop into
a tropical cyclone as tracks slowly up Southeastern U.S. coast
tonight and Tuesday. The low is expected to reach the Outer Banks of
North Carolina and then turn northeastward out to sea Tuesday night
into Wednesday. High pressure briefly builds into the region
Wednesday afternoon and night before a cold front progresses through
Thursday afternoon and evening. High pressure returns Friday and
Saturday. The next cold front will approach from the northwest on
Sunday and eventually move through the region either late Sunday or
Monday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
930 pm update: Made some minor adjustments to temps/dew
points/winds/sky cover to account for latest trends. Otherwise,
the forecast is in good shape. The 18Z GFS increased QPF amounts
a little bit across the area, continuing the trend seen in other
operational models today. Thus, the changes made to PoPs/Wx
grids earlier seem OK at the moment. Previous (still relevant)
discussion below...
The 18Z NAM depicts the developing surface low just southeast
of the SC/GA coast will progress northeast along the SC
coastline this evening to near Wilmington, NC, by 12Z Tuesday.
This is reasonably agreed upon by most of the guidance. However,
with persistent onshore flow and increasing low-level
isentropic ascent as the low makes its approach along the coast
tonight, most models develop light rain well north of the low,
easily reaching the Delmarva Peninsula by 12Z. Some guidance,
including the HRRR and 18Z NAM Nest, suggests an even earlier
onset, though I suspect the low levels will require some
moistening before steadier precipitation reaches the ground. The
18Z NAM is notably dry, but it seems to have a dry bias on the
north side of developing coastal systems (at least since the
previous winter). Given the precipitation signal in most of the
guidance at this point, feel that raising PoPs overnight
(especially south of the Mason-Dixon Line) is appropriate.
Increased the speed of increasing cloudiness tonight as well.
Other main adjustment was to dew points, which were too high
for the past couple of hours. Moistening of the low levels will
probably be slower than progged owing to this bias so far this
evening...another reason I suspect the high-resolution output is
a little too aggressive bringing precipitation into the area by
sunrise.
Made slight adjustments to winds as well, mainly in accordance
with recent trends, to more of an east rather than a northeast
direction through the overnight.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Made some adjustments to the short-term forecast this evening.
Models are clearly struggling with the phasing process of the
developing coastal low and the midlevel vortex moving through
the Great Lakes on Tuesday. Run-to-run variability remains above
average even at this close range to the event. A look at the
18Z NAM (which is mighty different than its 12Z counterpart)
suggests that the low will pivot almost northward during the
morning hours to the Outer Banks region, then rapidly progress
east-northeastward as the vortex traverses eastward during the
afternoon. This progression eastward is aided by a kicking
shortwave trough moving through the Ohio Valley during the
afternoon (aided by a developing/strong midlevel jet streak).
Interestingly, another of these north-then-east pivots occurs
after the short-term period, in association with the longer-wave
trough becoming negatively tilted.
Timing is everything here, and models notoriously struggle with
the phasing process (note the general tendency to push the
coastal low too far east the past several days). Feel the best
approach is the "trend is your friend" approach to the forecast,
which appears to be a somewhat farther northwest track and a
somewhat stronger intensification of the low. With this in mind,
main adjustments were to spread higher PoPs northwest, increase
QPF in central/southern Delaware and far southeast New Jersey
(based on a consensus of WPC/HRRR/NAM Nest/ECMWF/RGEM/GFS), and
increase winds a little bit across most of the CWA.
For storm-total QPF, areal averages are at or below a half inch
northwest of I-95, 0.25-0.75 from I-95 to northwest of a Dover
to Toms River line, and 0.75-1.75 southeast of this line.
However, confidence is very low on totals because of the
aforementioned model uncertainties.
No changes to headlines at this time.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
The coastal storm is expected to move off the coast Tuesday evening
to our south (exit point is likely north of Cape Hatteras and south
of Virginia Beach) and then accelerate east-northeastward and
out to sea through Wednesday. A slight trend was noted in the
12Z model guidance toward a stronger coastal storm with a track
that is slower and closer to the lower Delmarva coast.
Unfortunately, these trends put coastal areas at a higher threat
for hazardous weather. Farther inland, impacts from this storm
will be limited.
Gusty E-NE winds around sunset Tuesday evening will back through the
night, eventually becoming N-NE late. The strongest winds will be
near the DE and southeast NJ coast where gusts to around 45 mph are
expected to continue into the evening. A Wind Advisory covers this
threat. Despite the potential for NE winds of 40-50 kt residing at 2-
3 kft AGL to expand well inland as the storm takes its closest
approach to the southeast of us, weak lapse rates and lack of deep
convection should inhibit these stronger winds aloft to mix down to
the surface across inland areas.
It is becoming more likely that the northwestern edge of the precip
shield will be slower to depart, resulting in a continuation of rain
Tuesday night, particularly over the coastal plain. PoPs were
updated accordingly. The 12Z NAM appears to be the worst-case
scenario in terms of rainfall and flooding risk, showing 1-2 inches
in eastern PA and NJ and 2-4" in Delmarva. We went above WPC QPF,
but not nearly as high as the NAM. Any heavy rain will likely be
highly localized.
On Wednesday, drier air advecting around the backside of the
departing storm will yield breaks in the dense cloud cover from NW
to SE during the morning. However, the development of stratocu will
likely ensue after a few hours of stronger heating. The extent of
the additional cloud cover in the afternoon is uncertain at this
time but it could plausibly lead to mostly cloudy skies for some
locations. No mention of rain in the forecast for Wednesday or
Wednesday night with high pressure building into the mid Atlantic.
The high quickly retreats off the Southeast coast by Thursday
morning as a cold front approaches our area from the Great Lakes.
This front is expected to arrive first in the Poconos by early
afternoon, then the I-95 corridor by early evening and finally move
off the coast before midnight. Attempted to add some timing detail
in the forecast with the primary chance for showers and storms
confined to just the few hours leading up to the fropa. Owing to a
lack of deeper moisture and modest values from various instability
indicies, thunderstorm coverage and intensity should be limited.
After a week of seasonably cool conditions, temperatures on
Thursday...the last day of meteorological summer...briefly warm up
to normal with highs in the low to mid 80s.
High pressure build back into the region late Thursday night and
Friday. The high will continue to influence the area through
Saturday. Below normal temperatures and dry weather can be expected
during this time.
The high should move offshore Saturday night-Sunday while a cold
front approaches from the Great Lakes/Midwest. There are indications
that moisture from the remnants of Harvey could be drawn downstream
ahead of the approaching cold front and mid-level trough. This would
increase our rainfall chances for Sunday and/or Monday. Kept PoPs
low for now due to considerably uncertainty in the timing and
location of these features.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
For the 00Z TAFs...VFR conditions across the region will
deteriorate to MVFR from south to north after midnight into the
mid-morning hours Tuesday. Sped up the timing of rain reaching
the terminals, now generally in the 12Z to 16Z time frame,
though confidence is low near/northwest of PHL. Rain is
expected to last most of the day, especially southeast of PHL.
CIGs should remain MVFR or lower through the rest of the period,
with VSBYs possibly becoming sub-VFR at times as well,
especially at MIV/ACY, where somewhat heavier rain is expected.
Winds generally between 50 and 110 degrees near 10 kts tonight
becoming 10 to 20 kts tomorrow with higher gusts, especially
near the coast.
OUTLOOK...
Tuesday night...MVFR conditions expected to affect all TAF
sites with the potential for IFR closer to the coast where a
period of heavier rain is possible. E-NE winds veer to the N-NE
late. Winds will be strongest toward the coast where gusts to 35
kt are possible at ACY.
Wednesday and Wednesday night...Lingering MVFR ceilings in the
morning should improve to VFR from NW to SE.
Thursday and Thursday evening...Predominately VFR. A chance of
showers and slight chance of thunderstorms. A wind shift from SW
to NW is expected late in the day with a cold fropa.
Thursday overnight through Saturday...VFR expected.
&&
.MARINE...
Made several adjustments to the marine forecast, including
increasing seas through tomorrow night, based on this evening's
observations, and increasing the swells based on a combination
of obs and recent model data. The next 24-36 hours will be rough
on the coastal waters. Current seas forecast to be generally 6-9
feet through early morning, 7-12 feet through around midday,
8-15 feet tomorrow afternoon and evening, before a slow decline
late Tuesday night. Wind forecast looks good and may only minor
adjustments (mainly to timing of the peak winds).
No changes to the headlines at this time.
OUTLOOK...
Tuesday night...Gale Warning continues for the southern New
Jersey and Delaware coastal waters and lower Delaware Bay.
The warning may ultimately need to be expanded northward to
include ANZ450-451 if the storm continues to trend farther
north. Elsewhere, a SCA is in effect. Raised seas by 3 to 4 ft
above WaveWatch guidance after accounting for a low bias in the
model in NE flow. Seas may reach 14-16 ft at 44009 by evening.
Wednesday...SCA was extended into Wednesday for ANZ450-451.
Winds may still be near 25 kt early in the day before quickly
decreasing. Seas will take much longer to subside with long-
period easterly swells continuing to impact the area even after
the low departs.
Wednesday night and Thursday...Winds expected to be below SCA
threshold, but seas may remain above 5 ft.
Thursday night through Saturday...Winds and seas below SCA
criteria.
RIP CURRENTS...
No-brainer forecast here. With seas forecast to increase
through tomorrow evening and onshore winds increasing to gale
force in the southern NJ and DE coastal waters (and not far from
gale force to the north), the risk of dangerous rip currents is
high through tomorrow night. Combined with rough surf, entering
the waters may be dangerous. Heed beach restrictions and
closures from local officials.
&&
.TIDES/COASTAL FLOODING...
An onshore flow is expected through Tuesday night. While water
levels will be on the increase, we are at the first quarter moon so
astronomical tides are relatively low. It would take a surge of
nearly 2 feet to cause widespread minor flooding along the coasts of
Delaware and New Jersey. At this time, latest surge guidance does
not show this, although met model trends over the last 2 days show a
northward jog with the surface low.
Because of this northward jog in the forecast storm track, in
combination with onshore winds around 45 mph and building seas
with wave runup expected, we feel mentioning spotty minor
flooding is the prudent thing to do south of Little Egg Inlet.
In addition, any rain falling at the times of high tide could be
slow to drain right along the coast and backbays.
Along with the high surf, beach erosion is expected on Tuesday and
could persist into Wednesday with the continuation of long period
swells. Across southern NJ and DE, where the beach erosion will
be more significant, a High Surf Advisory was issued for Tuesday
and Tuesday night. Refer to PHLCFWPHI for more information.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk through late Tuesday night for NJZ014-
024>026.
High Surf Advisory from 6 AM Tuesday to 6 AM EDT Wednesday for
NJZ024-025.
Wind Advisory from noon Tuesday to midnight EDT Tuesday night
for NJZ023>025.
DE...High Rip Current Risk through late Tuesday night for DEZ004.
High Surf Advisory from 6 AM Tuesday to 6 AM EDT Wednesday for
DEZ004.
Wind Advisory from noon Tuesday to midnight EDT Tuesday night
for DEZ003-004.
MD...None.
MARINE...Gale Warning from 6 AM Tuesday to 4 AM EDT Wednesday for
ANZ452>455.
Small Craft Advisory until 6 PM EDT Wednesday for ANZ450-451.
Small Craft Advisory until 4 AM EDT Wednesday for ANZ430.
Gale Warning from 6 AM Tuesday to midnight EDT Tuesday night
for ANZ431.
&&
Synopsis...Klein
Near Term...CMS
Short Term...CMS
Long Term...Klein
Aviation...CMS/Klein
Marine...CMS/Klein
Tides/Coastal Flooding...Hazardous weather outlook, Aug 28, 7:34 PM EST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
834 PM EDT Mon Aug 28 2017
MDZ008-012-015-019-020-NJZ001-007>010-015-017>019-PAZ054-055-060>062-
070-071-101>106-300045-
Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-
Hunterdon-Somerset-Mercer-Gloucester-Camden-Northwestern Burlington-
Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
834 PM EDT Mon Aug 28 2017
This Hazardous Weather Outlook is for northeast Maryland, central
New Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ001-002-NJZ012-013-016-020>022-027-300045-
New Castle-Kent-Middlesex-Western Monmouth-Salem-Ocean-Cumberland-
Atlantic-Southeastern Burlington-
834 PM EDT Mon Aug 28 2017
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, central New Jersey, northern New Jersey and southern New
Jersey.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Spotty minor tidal flooding is possible with the Tuesday afternoon
or overnight high tide cycles.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ003-NJZ023-300045-
Inland Sussex-Cape May-
834 PM EDT Mon Aug 28 2017
...WIND ADVISORY IN EFFECT FROM NOON TUESDAY TO MIDNIGHT EDT TUESDAY
NIGHT...
This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Spotty minor tidal flooding is possible with the Tuesday afternoon
or overnight high tide cycles. There is also a potential for locally
heavy rain which could exacerbate flooding if it occurs around high
tide.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NJZ014-026-300045-
Eastern Monmouth-Coastal Ocean-
834 PM EDT Mon Aug 28 2017
...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TUESDAY NIGHT...
This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Spotty minor tidal flooding is possible with the Tuesday afternoon
or overnight high tide cycles, especially along the oceanfront due
to splash over from high surf.
Minor beach erosion and rough surf is expected on Tuesday and
possibly Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ004-NJZ024-025-300045-
Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic-
834 PM EDT Mon Aug 28 2017
...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TUESDAY NIGHT...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 6 AM EDT
WEDNESDAY...
...WIND ADVISORY IN EFFECT FROM NOON TUESDAY TO MIDNIGHT EDT TUESDAY
NIGHT...
This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
There is a possibility of minor beach erosion along with the high
surf.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
High Surf Advisory.
Wind Advisory.
Minor tidal flooding is possible with the Tuesday afternoon or
overnight high tide cycles, especially along the oceanfront due to
splash over from high surf. There is also a potential for locally
heavy rain which could exacerbate flooding if it occurs around high
tide.
Beach erosion and rough surf may continue into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ452>455-300045-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
834 PM EDT Mon Aug 28 2017
...GALE WARNING IN EFFECT FROM 6 AM TUESDAY TO 4 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ430-450-451-300045-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
834 PM EDT Mon Aug 28 2017
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a possibility for northeasterly winds to briefly approach
gale force Tuesday afternoon or evening. The potential for gales
will increase if the track of a coastal storm shifts farther north.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ431-300045-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
834 PM EDT Mon Aug 28 2017
...GALE WARNING IN EFFECT FROM 6 AM TUESDAY TO MIDNIGHT EDT TUESDAY
NIGHT...
This Hazardous Weather Outlook is for Delaware Bay Waters.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CMS